Study Confirms Higher Risk of Inflammatory CNS Events With Some TNF Inhibitors

By Will Boggs MD

May 26, 2020

NEW YORK (Reuters Health) - Exposure to tumor necrosis factor (TNF) inhibitors is associated with an increased risk of inflammatory events in the central nervous system (CNS) in patients with autoimmune diseases, according to a retrospective study.

"These are rare neurological complications overall," Dr. Andrew McKeon of Mayo Clinic, in Rochester, Minnesota, told Reuters Health by email. "This paper should highlight the spectrum of inflammatory CNS disease that can occur in patients with these systemic autoimmune diseases and the importance of reviewing carefully the clinical history in relation to any potential TNF inhibitor exposure as a precipitating factor."

Numerous case reports have suggested an association between TNF inhibitor exposure and inflammatory CNS events, including inflammatory demyelinating events like multiple sclerosis (MS) and inflammatory nondemyelinating events like CNS vasculitis. But similar events have occurred without TNF-inhibitor exposure, Dr. McKeon and colleagues note in JAMA Neurology.

To investigate, the team conducted a case-control study of 212 patients with autoimmune diseases with an approved indication for TNF inhibitor use.

Overall, 56 patients had inflammatory demyelinating CNS events (48 had MS, optic neuritis, neuromyelitis optica spectrum disorder (NMOSD), or transverse myelitis and eight had optic neuritis. And 50 had inflammatory nondemyelinating events (eight had aseptic meningitis, 10 had idiopathic leptomeningitis, six had idiopathic pachymeningitis, five had idiopathic meningoencephalitis, seven had autoimmune encephalitis, four had neurosarcoidosis, and eight had CNS vasculitis).

Among the 106 patients with inflammatory CNS events, 60% were exposed to TNF inhibitors (70% of those with inflammatory demyelinating events and 50% of those with inflammatory nondemyelinating events), compared with 40% of control participants.

This corresponded to a three-fold increase in the odds of developing any inflammatory CNS event with exposure to TNF inhibitors (P=0.001).

In subgroup analysis, the increased risk was similar for inflammatory demyelinating CNS events (adjusted odds ratio, 3.09) and inflammatory nondemyelinating CNS events (aOR, 2.97).

Exposure to TNF inhibitors was associated with a significantly greater risk of developing any inflammatory CNS event in the subgroup of patients with rheumatoid arthritis, but not in a pooled cohort of 116 patients with ankylosing spondylitis, psoriasis and psoriatic arthritis, Crohn's disease, and ulcerative colitis.

The authors caution that "this study does not imply causality and is not a comparative study of the individual TNF inhibitor but rather the association between inflammatory CNS events and exposure to TNF inhibitors."

"This should not change practice patterns in regard to prescribing TNF inhibitors in the first place for rheumatoid arthritis and other systemic autoimmune diseases, given their high efficacy," Dr. McKeon said. "In our clinical experience, for a patient where a temporal relationship between TNF exposure and subsequent onset of neurological symptoms is established, switching to a different drug class may promote remission from neurological symptoms."

"In a patient presenting with an established systemic autoimmune disease who develops neurological symptoms, consider the spectrum of CNS inflammatory disorders we have reported in the differential diagnosis and evaluate critically medication changes in relation to onset of the disorders," he advised.

Dr. Hesham Abboud, director of Case Western Reserve University School of Medicine's MS and Neuroimmunology Program, in Cleveland, Ohio, recently reviewed iatrogenic CNS demyelination in the era of modern biologics. He told Reuters Health by email, "Clinicians should practice caution before prescribing TNF-alpha inhibitors in any patient with a personal or family history of neuroinflammatory diseases like prior optic neuritis, transverse myelitis, MS, and neurosarcoidosis. Patients with rheumatoid arthritis (RA) may be particularly susceptible to the neuroinflammatory side effects of TNF-alpha inhibitors. Patients with co-existing RA and MS (or other neuroinflammatory conditions) may be better treated with agents like rituximab."

"The study highlights the complexity of modern immune-modulating therapies and how altering one pathway may have negative implications on others," said Dr. Abboud, who was not involved in the research. "Immune-mediated side effects have been reported with several MS medications, including the induction of nondemyelinating neuroinflammatory disorders like what is being reported with TNF-alpha inhibitors. Clinicians should be familiar with the mechanism of action of the new and emerging biologic and small molecule immune-modulating agents, as well as their adverse effect profiles."

Dr. Abboud added, "The most surprising finding of this article is the fact that some patients were found to develop new-onset neurosarcoidosis after being treated with TNF-alpha inhibitors for other rheumatological conditions. This medication class has previously shown benefit in the treatment of neurosarcoidosis, but some experts avoid using those agents in neurosarcoid patients because their neurological side effects are indistinguishable from neurosarcoid activity. The findings of the current study further support avoidance of TNF-alpha inhibitors in patients with neurosarcoidosis because of the potential for worsening the underlying disease."

SOURCE: https://bit.ly/3bHPTZH and https://bit.ly/3cLNm1D JAMA Neurology, online May 18, 2020.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....